Cough syrup is a common over-the-counter medication that many people rely on for its cough suppression properties. However, some seek out cough syrup to abuse on that same substance that causes cough relief: dextromethorphan. Cough syrup is perfectly safe in most circumstances, but when it causes someone to develop a substance use disorder, the fallout can be catastrophic. It's important to understand how cough syrup abuse begins, the effects dextromethorphan has on the body, what the signs you should watch out for are, and what you can do to help.
Cough syrup is an over-the-counter medication intended as palliative treatment when someone has a cold, the flu, or flu-like symptoms. Some cough syrups that are used as cough suppressants contain a psychoactive ingredient called dextromethorphan (DXM). Some people abuse cough syrup to experience the dissociative properties dextromethorphan induces, similar to the effects produced by ketamine.
At therapeutic dosages, dextromethorphan doesn't produce any dissociative effects. Cough syrup abuse happens when people take much higher doses than the recommended amounts.
Because cough syrup is readily available and doesn't require a prescription to obtain, individuals who abuse don't face any trouble in acquiring as much dextromethorphan as they want.
Dextromethorphan abuse, like any other substance abuse, lead to more dopamine than usual in the reward pathway in the brain. After prolonged exposure, the abuse hardwires the brain to keep seeking the pleasure it gets when dextromethorphan usage activates reward pathway.
Common Warning Signs of Dextromethorphan Abuse
The psychoactive properties of dextromethorphan can divided in four plateaus that depend on the amount ingested:
First Plateau: 100-200mg
Second Plateau: 200-400mg
Third Plateau: 300-600
Fourth Plateau: 600-1500
Aside from the lifestyle changes you often see when someone develops a cough syrup addiction and the characteristics of a dextromethorphan high, there are some long-term health consequences that prolonged abuse can wreak on the body. Some of these are life-threatening or have the potential to cause permanent damage. These effects are:
Yes. Symptoms of a dextromethorphan overdose are:
If you recognize symptoms of dextromethorphan overdose in yourself or suspect someone you know is overdosing, call emergency medical services right away.
Someone who's addicted has a dependence to the active ingredient, dextromethorphan. The brain's reward pathway is hardwired to think it needs dextromethorphan. If the brain ceases receiving the stimulation that dextromethorphan provides, withdrawal symptoms begin.
The most typical symptoms of withdrawal from dextromethorphan are:
Substance abuse is scary. It's difficult to those who suffer from it and also to their loved ones, who are watching the effects of abuse happen. The best thing you can do if you or someone you love is struggling with addiction is to know there is hope.